Health Canada today warned that people with myasthenia gravis should avoid <"http://www.yourlawyer.com/topics/overview/levaquin">Levaquin and other fluoroquinolone antibiotics because they could make the condition worse. The risk of this happening is considered rare, Health Canada said, but serious and could result in muscle weakness or breathing problems.
Fluoroquinolones are used to treat bacterial infections in many different parts of the body. However, these drugs are known to cause serious side effects, including severe tendon ruptures and other tendon injuries. In 2008, the U.S. Food & Drug Administration (FDA) required that the labeling of Levaquin and other fluoroquinolone antibiotics be revised to include a Black Box warning about tendon injuries.
Myasthenia gravis is a rare, chronic (long-lasting and recurring) disease that causes progressive muscle weakness, including in the eye and face muscles, neck and throat muscles, and limb muscles. Activity makes the muscle weakness worse, and symptoms generally improve with rest. In a statement issued earlier this week, Health Canada said it notified the Canadian manufacturers of fluoroquinolone antibiotics to update the labeling to include a warning on this risk to patients with the disease.
According to the agency, the risk to myasthenia gravis patients appears to apply to formulations taken by mouth (liquids and tablets/extended release tablets) or that are injected intravenously (into a vein). Based on available data, the risk does not appear to apply to ear or eye drops, Health Canada said.
According to Health Canada, patients with myasthenia gravis should:
â€¢ Tell their healthcare practitioner about al medical conditions, including myasthenia gravis.
â€¢ Talk to their healthcare practitioner if you have questions or concerns about antibiotic treatment.
â€¢ Seek medical treatment if they notice a worsening of muscle weakness or breathing problems.